Utah, 2015

Flash Flood in Utah, October 19, 2015

October 19, 2015 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall in a basin north of Arches National Park resulted in a flash flood which reached a section of Arches National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall in a basin north of Arches National Park resulted in a flash flood which reached a section of Arches National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 19, 2:54 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Oct 19, 2:54 AM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT MON OCT 19 2015

.UPDATE...
ISSUED AT 349 AM MDT MON OCT 19 2015

REPORTS OF MINOR FLOODING COMING IN UNDER SOME INNOCUOUS LOOKING
CELLS ON RADAR THIS MORNING. COLD CLOUD TOPS SUGGEST ACTIVITY WILL
CONTINUE FOR A FEW MORE HOURS WITH NEW DEVELOPMENT EXPECTED LATER
THIS AFTERNOON. REMOTE SENSORS CLIMBING OVER AN INCH IN A FEW
AREAS OVER THE PAST 24 HOURS...SO POTENTIAL FOR FLOODING IS
INCREASING. AS SUCH...HAVE ISSUED A FLASH FLOOD WATCH THROUGH THIS
EVENING FOR SOUTHEAST AND EAST CENTRAL UTAH AND THE LOWER VALLEYS
OF SOUTHWEST COLORADO. HAVE ALSO ADJUSTED WEATHER GRIDS TO ADD
MENTION OF GUSTY WINDS AND SMALL HAIL AS WELL TO CLOSER MATCH SPC
MARGINAL RISK OUTLOOK.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 255 AM MDT MON OCT 19 2015

RADAR CONTINUES TO LIGHT UP THIS MORNING WITH A FEW STRONGER
STORMS DEVELOPING ACROSS EASTERN UTAH. CLOUD TOPS CONTINUE TO COOL
AND A FEW REPORTS OF STRONGER WINDS BEING OBSERVED AT AUTOMATED
SENSORS. LIGHTNING ACTIVITY HAS BEEN STEADY ALL NIGHT LONG WITH
FREQUENT FLASHES NEAR THE STRONGER CELLS IN EASTERN UTAH. DUE TO
THE INCREASED ACTIVITY...FOCUS HAS BEEN ON SHORT TERM PERIODS
EARLY THIS MORNING.

BROAD CYCLONIC FLOW OVER THE GREAT BASIN WILL CONTINUE TO PUMP
MOISTURE NORTHWARD ACROSS THE FORECAST AREA OVER THE NEXT FEW
DAYS. EJECTING WAVE THIS MORNING SPARKING WIDESPREAD SHOWERS AND
THUNDERSTORMS THAT WILL CONTINUE TO OVERTAKE WESTERN COLORADO THIS
MORNING. SPC HIGHLIGHT MARGINAL RISK AREA OVER EASTERN UTAH INTO
WEST CENTRAL COLORADO...WITH FOCUS ON BORDERLINE SEVERE EVENTS
WITH WINDS AND HAIL POSSIBLE AS EJECTING SHORTWAVE MOVES THROUGH.
BEST FORCING OCCURS THIS MORNING WITH ACTIVITY DIMINISHING
SOMEWHAT THIS AFTERNOON AND OVERNIGHT. ANOTHER ROUND OF SCATTERED
ACTIVITY EXPECTED ON TUESDAY...WITH FOCUS OVER THE SOUTHERN ZONES.
TEMPERATURES WILL CONTINUE SLIDING BACK TOWARD MORE SEASONAL NORMS
OVER THE NEXT 24 TO 36 HOURS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 255 AM MDT MON OCT 19 2015

BLENDED MODELS SOLUTIONS ACCEPTED THROUGH THIS PERIOD WITH
CONTINUED UNSETTLED CONDITIONS THROUGH THE END OF THE WEEK AND NOW
INTO THE WEEKEND. THE DEEP CLOSED LOW OVER THE SOUTHWEST U.S. AND
NORTHERN BAJA REGION IS EXPECTED TO LIFT NORTHEAST THROUGH THE
FORECAST AREA BY THURSDAY...WITH SECONDARY KICKER WAVE ROLLING
THROUGH OVER THE WEEKEND. THIS SECOND WAVE WILL BE COLDER AND
SHOULD DRIVING SNOW LEVEL DOWN TO BELOW PASS LEVELS...ALTHOUGH
MOISTURE WILL BE MORE LIMITED. GENERAL COOLER PATTERN ACCEPTED
WITH TEMPS HOLDING NEAR SEASONAL NORMS THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 255 AM MDT MON OCT 19 2015

MOIST SOUTHWEST FLOW WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY.
THE BEST FOCUS WILL BE OVER THE WESTERN THIRD OF THE FORECAST
AREA. HAVE CONTINUED THE TREND OF PERIODIC SHOWER ACTIVITY THROUGH
THE MORNING HOURS AT ALL TAF SITES. AREAS OF MVFR CIGS AND VSBYS
CAN BE EXPECTED ESPECIALLY IN AREAS OF MODERATE SHOWERS. EXPECT A
DOWNTURN IN COVERAGE THIS AFTERNOON WITH ISOLATED-SCATTERED
SHOWERS AND THUNDERSTORMS DIMINISHING AT MOST LOCATIONS BY
EVENING. SNOW LEVELS WILL GENERALLY BE ABOVE 11000 FEET.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ020>022.

UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-027>029.

&&

UPDATE...JDC
SHORT TERM...JDC
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Oct 19, 3:35 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MDT MON OCT 19 2015

COZ001>014-017>023-UTZ022>025-027>029-201200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
435 AM MDT MON OCT 19 2015

...FLASH FLOOD WATCH FOR SOUTHEAST UTAH AND THE VALLEYS OF
SOUTHWEST COLORADO THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS OVER EAST
CENTRAL AND SOUTHEAST UTAH AND WEST CENTRAL COLORADO TODAY. GUSTY
OUTFLOW WINDS TO NEAR 58 MPH AND HAIL UP TO ONE INCH IN DIAMETER
WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. HEAVY RAIN IS
ALSO EXPECTED WITH THE STRONGEST STORMS LEADING TO THE POTENTIAL
FOR FLASH FLOODING OVER SOUTHEAST UTAH AND THE LOWER VALLEYS OF
SOUTHWEST COLORADO. THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
WILL DIMINISH LATE THIS AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
THROUGH SUNDAY. SNOW LEVELS WILL VARY BETWEEN 9500 AND 12000 FEET
WITH LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 19, 2:32 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 AM MDT MON OCT 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLOOD            BLANDING                37.62N 109.48W
10/19/2015                   SAN JUAN           UT   PUBLIC

            MINOR STREET FLOODING REPORTED

&&

EVENT NUMBER GJT1501028

JDC

The radar

The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
October 19, 8:00 AM MST to 11:00 AM MST
Where
Grand County, 7.07 mi NW of Castle Valley to 7 mi NW of Castle Valley
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.736, -109.520

Heavy rainfall in a basin north of Arches National Park on the evening of October 18th resulted in a flash flood which reached a section of Arches National Park on the morning of the 19th in the Delicate Arch Road area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634661.